Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Jackson, MS

February 11, 2024Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 11, 2024, 5:59 PM CST for Madison County, Rankin County, Mississippi. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2024, 5:59 PM CST (23:59 UTC)
Expired
Feb 11, 2024, 6:45 PM CST
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 6:15 PM CSTHAIL 0.75Farmhaven, MSCorrects time from previous hail report from Farmhaven: Social media reported penny size hail near Farmhaven.
Feb 11, 6:30 PM CSTHAIL 1.752 Nnw Goshen Springs, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 12:18 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 12.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS54 KJAN 112359
SVRJAN
MSC089-121-120045-
/O.NEW.KJAN.SV.W.0039.240211T2359Z-240212T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
559 PM CST Sun Feb 11 2024

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rankin County in central Mississippi...
  Madison County in central Mississippi...

* Until 645 PM CST.

* At 559 PM CST, a severe thunderstorm was located near Gluckstadt,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Canton, Farmhaven, Sharon, Pisgah, and Goshen Springs around 605 
  PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 700 PM CST for central
Mississippi.

&&

LAT...LON 3259 8978 3252 8977 3237 9007 3239 9008
      3240 9007 3240 9009 3257 9021 3288 8987
      3288 8973 3264 8973
TIME...MOT...LOC 2359Z 240DEG 50KT 3252 9002 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DB
1 follow-up statement
586 
WWUS54 KJAN 120032
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
632 PM CST Sun Feb 11 2024

MSC089-121-120045-
/O.CON.KJAN.SV.W.0039.000000T0000Z-240212T0045Z/
Rankin MS-Madison MS-
632 PM CST Sun Feb 11 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR NORTHEASTERN RANKIN AND SOUTHEASTERN MADISON COUNTIES...

At 632 PM CST, a severe thunderstorm was located over Goshen Springs,
or 11 miles east of Madison, moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Pisgah around 635 PM CST.
  Farmhaven around 645 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for central
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3240 9001 3260 9008 3276 8973 3264 8973
      3259 8978 3252 8977
TIME...MOT...LOC 0032Z 238DEG 47KT 3246 8991 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 5:53 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 11, 5:53 PM CST, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
553 PM CST Sun Feb 11 2024

...New AVIATION...

.DISCUSSION...
Issued at 346 PM CST Sun Feb 11 2024

Tonight through Saturday night: Severe storms are expected across
the CWA this afternoon and evening. The most intense storms are
expected along and south of a line from Winnsboro, Louisiana to De
Kalb in Kemper County Mississippi where damaging wind gusts, large
hail and a few strong tornadoes will be possible. Mid afternoon
radars showed a line of severe storms tracking east from the Highway
82 Corridor to well north of Interstate 20. This activity is
expected to hinder the development of additional severe storm
develop in its wake. Farther south though a surface low over the
east Texas/southwest Louisiana line is expected to track northeast
through Monday. This surface low was being supported by a closed low
as noted on mid afternoon satellite imagery/RAP analysis spinning
over the Texas panhandle. A warm front associated with the surface
low was noted on surface analysis near a line from Natchez to
Meridian. This warm front will try to push a little farther north
through this evening while the surface low rides along it. Storms
developing south of the warm front are expected to become focused
along the warm front to maximize potential for severe development.
In addition, locally heavy rain will also be possible with the
strongest storms and will fall over wet soils from previous rainfall
last several days. Some runoff issues should be expected and may
briefly lead to flooding of poor drainage and low lying areas.
Although the severe threat is expected to end before midnight
tonight the surface low will still be over our CWA and note shift
east of Mississippi along with its cold front until Monday morning.
This will end most of the significant rain however, light rain
chances will continue due to the closed low that will take until
Monday night to move far enough to the northeast of Mississippi to
end any chance of measurable precipitation. Cooler than normal
temperatures are expected Monday night through Tuesday night but
near normal temperatures are expected again Wednesday afternoon. Dry
weather is expected Monday night through Thursday night but rain
chances return from the southwest Friday as another low pressure
system approaches the region. Friday there will be a surface low in
the northwest Gulf that will help increase moisture over our area
while a strong cold front approaches from the central Plains. These
two features will form a squeeze play over our CWA Saturday
resulting in widespread rain followed by a return to dry weather and
cooler than normal temperatures Saturday night and Sunday. /22/

&&

.AVIATION...
(00Z TAFS)
Issued at 547 PM CST Sun Feb 11 2024

Local radars showed numerous TSRA across the area resulting in
IFR cigs across the northern half and a mix of MVFR/VFR cigs
across the southern half of the CWA. Poor flying conditions are
expected to continue through 16Z Mon as a center of low pressure
moves across the area MVFR/IFR conditions will prevail with
occasional VFR and LIFR conditions. After 16Z Monday cntrl and
southern TAF sites wl begin to improve. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       53  63  35  57 /  80  30   0   0
Meridian      58  68  37  59 /  90  70   0   0
Vicksburg     48  57  34  58 /  80  10   0   0
Hattiesburg   58  69  37  60 /  90  70   0   0
Natchez       48  57  35  59 /  70  10   0   0
Greenville    49  55  34  56 /  80  40   0   0
Greenwood     53  60  34  57 / 100  40  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

/22/

In the hours before

Special weather statement, Feb 11, 5:03 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
503 PM CST Sun Feb 11 2024

LAZ023>026-112345-
Tensas LA-Concordia LA-Catahoula LA-Franklin LA-
503 PM CST Sun Feb 11 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TENSAS...NORTHERN
CONCORDIA...CATAHOULA AND SOUTHEASTERN FRANKLIN PARISHES THROUGH 545
PM CST...

At 502 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Sherwood to Wallace Ridge to near Walters.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Jonesville, Harrisonburg, Enterprise, Wildsville, and Wallace
  Ridge around 510 PM CST.
  Sicily Island around 515 PM CST.
  Lee Bayou and Frogmore around 520 PM CST.
  Ferriday, Wisner, and Clayton around 525 PM CST.
  Natchez, Spokane, and Cooter Point around 530 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for northeastern
Louisiana...and southwestern Mississippi.

&&

LAT...LON 3191 9201 3193 9193 3193 9191 3194 9190
      3208 9147 3186 9130 3185 9134 3176 9136
      3163 9144 3162 9147 3165 9150 3163 9152
      3161 9152 3147 9201
TIME...MOT...LOC 2302Z 252DEG 40KT 3185 9196 3170 9186 3154 9196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CR
Local storm report, Feb 11, 5:19 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
519 PM CST Sun Feb 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Hail             5 E Grand Gulf Military 32.05N 90.96W
02/11/2024  E1.75 inch       Claiborne          MS   Amateur Radio

            Reported in the Shiloh community.

&&

DL
Special weather statement, Feb 11, 5:30 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
530 PM CST Sun Feb 11 2024

MSZ038-039-046-120015-
Kemper MS-Noxubee MS-Winston MS-
530 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NOXUBEE...NORTHWESTERN
KEMPER AND SOUTHEASTERN WINSTON COUNTIES THROUGH 615 PM CST...

At 530 PM CST, Doppler radar was tracking a strong thunderstorm near
Preston, or 13 miles northwest of De Kalb, moving northeast at 50
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Gholson and Mashulaville around 535 PM CST.
  Macon and Shuqualak around 540 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for east central
Mississippi.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
east central Mississippi.

&&

LAT...LON 3303 8838 3282 8887 3288 8892 3293 8891
      3293 8893 3292 8893 3292 8895 3293 8896
      3321 8859
TIME...MOT...LOC 2330Z 230DEG 44KT 3293 8880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CR
Local storm report, Feb 11, 5:45 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
545 PM CST Sun Feb 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             Pocahontas              32.47N 90.29W
02/11/2024  E1.00 inch       Hinds              MS   Emergency Mngr

&&

DL
Special weather statement, Feb 11, 5:45 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
545 PM CST Sun Feb 11 2024

MSZ042-043-120045-
Yazoo MS-Madison MS-
545 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YAZOO AND MADISON
COUNTIES THROUGH 645 PM CST...

At 545 PM CST, Doppler radar was tracking a strong thunderstorm near
Annandale, or 8 miles west of Gluckstadt, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Jackson, Canton, and Gluckstadt around 550 PM CST.
  Way and Sharon around 605 PM CST.
  Camden around 615 PM CST.
  Cameron around 620 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for central
Mississippi.

&&

LAT...LON 3288 8997 3288 8973 3264 8973 3258 8979
      3259 8979 3258 8982 3259 8984 3258 8986
      3257 8987 3256 8989 3251 8993 3249 8996
      3250 8998 3248 9002 3244 9004 3242 9009
      3271 9032 3290 9003
TIME...MOT...LOC 2345Z 232DEG 36KT 3252 9024

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Feb 11, 5:52 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
552 PM CST Sun Feb 11 2024

LAZ016-025-026-MSZ047-053-059-060-120030-
Tensas LA-Madison LA-Concordia LA-Adams MS-Jefferson MS-Warren MS-
Claiborne MS-
552 PM CST Sun Feb 11 2024

...STRONG THUNDERSTORMS WILL IMPACT TENSAS...SOUTHEASTERN MADISON AND
NORTHEASTERN CONCORDIA PARISHES...SOUTHWESTERN WARREN...CENTRAL
CLAIBORNE...NORTHWESTERN JEFFERSON AND NORTHERN ADAMS COUNTIES
THROUGH 630 PM CST...

At 551 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Newlight to 6 miles northeast of Cooter
Point to near Helena. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Helena and Newlight around 555 PM CST.
  Lake Bruin around 600 PM CST.
  St. Joseph and Newellton around 605 PM CST.
  Somerset around 615 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for northeastern
Louisiana...and southwestern and west central Mississippi.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
northeastern Louisiana.

&&

LAT...LON 3213 9151 3228 9106 3217 9090 3187 9093
      3163 9144 3196 9148 3202 9151 3208 9149
TIME...MOT...LOC 2351Z 247DEG 24KT 3209 9148 3199 9140 3185 9143

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:09 PM CSTSpecial Weather StatementJANMadison51 min
Feb 10, 8:45 PM CSTSpecial Weather StatementJANHinds, Madison75 min
Feb 10, 9:36 PM CSTSpecial Weather StatementJANLeake, Rankin54 min
Feb 10, 10:24 PM CSTTornado WarningJANRankin12 min
Feb 10, 10:38 PM CSTSpecial Weather StatementJANLeake, Rankin, Scott67 min
Feb 10, 11:27 PM CSTSpecial Weather StatementJANNeshoba, Scott63 min
Feb 11, 5:43 AM CSTRiver Flood WarningJANClay4 days
Feb 11, 6:10 AM CSTRiver Flood WarningJANCarroll, Leflore62 hr
Feb 11, 8:14 AM CSTSpecial Weather StatementJANMadison31 min
Feb 11, 8:54 AM CSTSpecial Weather StatementJANLeake66 min
Feb 11, 9:30 AM CSTRiver Flood WarningJANAttala, Holmes7 days
Feb 11, 12:04 PM CSTSpecial Weather StatementJANWashington56 min
Feb 11, 12:29 PM CSTSevere Thunderstorm WarningJANHumphreys, Sunflower, Washington61 min
Feb 11, 1:27 PM CSTSpecial Weather StatementJANHolmes, Humphreys, Yazoo63 min
Feb 11, 1:55 PM CSTSpecial Weather StatementJANMadison65 min
Feb 11, 2:14 PM CSTSevere Thunderstorm WarningJANAttala, Carroll, Holmes, Montgomery61 min
Feb 11, 2:28 PM CSTSevere Thunderstorm WarningJANAttala, Leake, Madison43 min
Feb 11, 2:46 PM CSTSpecial Weather StatementJANWebster59 min
Feb 11, 2:52 PM CSTSpecial Weather StatementJANRankin38 min
Feb 11, 3:01 PM CSTSpecial Weather StatementJANChoctaw, Clay, Oktibbeha, Winston59 min
Feb 11, 3:43 PM CSTSpecial Weather StatementJANLowndes47 min
Feb 11, 4:01 PM CSTSpecial Weather StatementJANRankin44 min
Feb 11, 4:05 PM CSTSpecial Weather StatementJANCopiah55 min
Feb 11, 4:27 PM CSTSpecial Weather StatementJANClarke63 min
Feb 11, 4:29 PM CSTSevere Thunderstorm WarningJANLeake, Scott27 min
Feb 11, 4:34 PM CSTSpecial Weather StatementJANClaiborne26 min
Feb 11, 4:39 PM CSTSevere Thunderstorm WarningJANClarke29 min
Feb 11, 4:48 PM CSTSevere Thunderstorm WarningJANClaiborne, Warren42 min
Feb 11, 4:49 PM CSTSevere Thunderstorm WarningJANHinds24 min
Feb 11, 4:53 PM CSTSpecial Weather StatementJANNeshoba37 min
Feb 11, 5:15 PM CSTFlash Flood WarningJANClaiborne, Warren3 hr
Feb 11, 5:18 PM CSTSevere Thunderstorm Warning Considerable damage threatJANClaiborne, Hinds, Madison, Warren, Yazoo57 min
Feb 11, 5:30 PM CSTSpecial Weather StatementJANNoxubee45 min
Feb 11, 5:45 PM CSTSpecial Weather StatementJANMadison60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.